Case Presentation: A 79-year-old woman was found minimally responsive in her home and brought to the hospital for evaluation. On arrival, she was bradycardic (32/min) and hypotensive (75/40) without fever, tachypnea (16/min), or oxygen needs (98% room air). Her initial exam was notable for somnolence, conjunctival injection with normal pupils, dry oral mucosa, slightly cool extremities without edema, and no deficits in strength or sensation. She was arousable, but oriented only to person and answered simple questions with delayed, inappropriate one-word responses. Initial data showed normal renal and liver function, lactate 3.4 mmol/L, WBC 12 cells/L, normal troponin, normal urinalysis, sinus bradycardia on EKG, normal chest x-ray, and normal head CT. She was initially treated with intravenous fluids with improvement and resolution of her hypotension. She received a dose of atropine for her bradycardia and was started on empiric antibiotics. Over the first two days of her hospitalization, her heart rate increased to the 40s-50s. Her somnolence gradually improved, but she continued to exhibit delayed reaction time and impaired attention. On the third day of hospitalization, collateral information revealed that she was initially found unresponsive at home next to a box of consumed chocolate edibles. Initial urine toxicology resulted positive for tetrahydrocannabinol (THC). The medical team discussed the case with poison control experts: her encephalopathy with hypotension and resolving bradycardia were consistent with high-dose cannabis intoxication. Over the next several days, the patient’s bradycardia and encephalopathy gradually resolved off antibiotics, and her urine and blood cultures remained negative.
Discussion: With growing availability and recreational use of edible forms of cannabis, hospitalists are increasingly treating patients of all ages with acute cannabis intoxication. While many of the ‘classic’ manifestations of cannabis – conjunctival injection, dry mouth, increased appetite, euphoric mood, and impaired attention – may be well-known, less is known about the possible cardiovascular manifestations. Binding of cannabinoids (like THC) to their central receptors in the brain is postulated to cause a biphasic, dose-dependent response on the autonomic nervous system. Lower doses increase sympathetic activity to cause tachycardia that can precipitate myocardial ischemia, tachyarrhythmias, and myocardial infarction. Conversely, larger cannabinoid doses increase parasympathetic activity that can cause profound bradycardia and hypotension. Diagnosis of acute cannabis intoxication is a clinical diagnosis. Positive urine drug screens can be supportive, but they do not offer clues about the timeline or severity of ingestion. Management is supportive, and there is no role for gastrointestinal decontamination because the sequalae of cannabis intoxication may be delayed up to several hours after ingestion. In this case, the medical team considered a broad differential of unifying etiologies for the patient’s presenting triad of encephalopathy, bradycardia, and hypotension. Increased provider familiarity with the cardiovascular manifestations of acute cannabis intoxication may have resulted in earlier recognition of her toxidrome.
Conclusions: Hospitalists should be particularly mindful of the toxidrome of acute cannabis intoxication. While excess cannabis ingestion often causes tachycardia, larger doses may produce bradycardia and hypotension leading to shock.